Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS El Paso, TX

July 26, 2003Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 26, 2003, 6:46 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 6:46 PM MDT (00:46 UTC)
Expired
Jul 26, 2003, 7:30 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Hidalgo County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS54 KEPZ 270046
SVRELP
NMC017-023-270130-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
643 PM MDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL GRANT COUNTY IN NEW MEXICO AND
  CENTRAL HIDALGO COUNTY IN NEW MEXICO

* UNTIL 730 PM MDT

* AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM OVER PLAYAS...OR ABOUT 6 MILES WEST OF HACHITA. 
THIS STORM IS MOVING WEST ALONG STATE HIGHWAY 9 AT 15 MPH. A SPOTTER
WEATHER SPOTTER IN HACITA REPORTED VERY HEAVY RAIN AND STRONG WINDS
WITH THIS STORM.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...ANIMAS AT 655 PM   
MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3215 10891 3191 10891 3190 10838 3207 10837

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:45 PM MDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 26, 12:45 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1245 PM MDT SAT JUL 26 2003

SYNOPSIS...

AN APPROACHING UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE BORDERLAND LATE THIS AFTERNOON AND
TONIGHT. MOSTLY SUNNY AND DRY WEATHER IS FORECASTED SUNDAY AND MONDAY
AS HIGH PRESSURE ALOFT COVERS THE SOUTHERN ROCKIES. SHOWERS AND
THUNDERSTORMS MAY BE ON THE INCREASE LATER NEXT WEEK AS A SLOW MOVING
FRONT MOVES INTO THE REGION.

DISCUSSION...

SLOW MOVING EASTERLY WAVE CONTINUES TO CREEP INTO EASTERN NEW MEXICO
THIS AFTERNOON PROVIDING WEAK BUT PERSISTENT UPWARD MOTION OVER THE
CWA. AIR MASS ACROSS THE REGION BOTH MOIST AND UNSTABLE WITH
PRECIPITABLE WATER AMOUNTS JUST OVER AND INCH AND CAPES GENERALLY
FROM 1000 TO 2000 J/KG. SYSTEM SHOULD MOVE THROUGH WEST
TEXAS/SOUTHERN NEW MEXICO OVERNIGHT GENERATING SCATTERED CONVECTION.
MID LEVEL EASTERLY FLOW NEAR 40 KTS WILL PROVIDE DECENT SPEED SHEAR
INDICATING A FEW CELLS COULD BECOME STRONG OR EVEN MARGINALLY SEVERE.

MODELS IN GENERAL AGREEMENT IN KEEPING UPPER RIDGE ACROSS CENTRAL
ROCKIES SUNDAY AND MONDAY WITH SUSTAINED MID LEVEL EASTERLY FLOW
ACROSS THE CWA. FORECASTED TRAJECTORIES SHOW INFLOW OF CONTINENTAL
AIR ALOFT TOMORROW ALONG WITH MODELS SHOWING WEAK SUBSIDENCE
INDICATING THE AREA WILL SEE DRIER CONDITIONS AGAIN EARLY NEXT WEEK.
HOWEVER UPPER HIGH CENTER EXPECTED TO DRIFT INTO THE GREAT BASIN BY
LATE MONDAY WHILE MID WEST TROF DEEPENS. THIS LARGE SCALE PATTERN
CHANGE WILL SUPPORT SURFACE HIGH BUILDING INTO SOUTHERN HIGH PLAINS
WITH ASSOCIATED SLOW MOVING FRONT PUSHING SOUTHWARD INTO SOUTHERN NEW
MEXICO/WEST TEXAS MONDAY NIGHT. LONGER RANGE MODELS SUGGEST FRONT MAY
BECOME STATIONARY ON AN EAST-WEST AXIS ACROSS THE CWA THROUGH MIDDLE
OF NEXT WEEK. IF THIS SCENARIO DOES EVOLVE...MUCH NEEDED RAINS WILL
FALL OVER THE AREA. WILL RAISE POPS/COVERAGE ACROSS THE CWA MONDAY
NIGHT THROUGH WEDNESDAY BUT WONT GO ABOVE ISOLATED CATEGORY JUST YET
DUE TO UNCERTAINTIES.

LOOKING FARTHER OUT...NEXT WEEKEND MRF FINALLY MOVES UPPER RIDGE TO
OUR EAST WHILE SHOWING TROFFING ALONG WEST COAST. THIS WOULD BE
FAVORABLE FOR MORE PROLONGED THREAT OF RAIN IF INDEED IT DOES TAKE
PLACE.

PRELIMINARY NUMBERS...

EL PASO               UU 070/094 071/095 070 30102
ALAMOGORDO            UU 068/094 066/095 065 30102
LAS CRUCES            UU 071/095 069/096 068 30102
CLOUDCROFT            BU 048/072 046/073 047 32123
TRUTH OR CONSEQUENCES UU 069/094 067/095 066 30102
SILVER CITY           BU 063/088 061/090 061 31113
DEMING                UU 066/094 064/095 063 30102
LORDSBURG             UU 067/094 065/095 064 30102
SIERRA BLANCA         UU 067/092 065/093 064 30102

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jul 26, 12:42 PM MDT, 6 hours 4 minutes before
NMZ022>025-030>032-TXZ055-056-262100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1245 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT. A FEW STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50
MPH AND LOCALLY HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...

ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS IS FORECASTED SUNDAY AND MONDAY.

SHOWERS AND THUNDERSTORMS MAY BECOME STRONGER AND MORE WIDESPREAD
MONDAY NIGHT THROUGH WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES
SLOWLY INTO THE REGION. LOCALLY HEAVY RAIN AND FLASH FLOODING MAY
OCCUR IN ISOLATED LOCATIONS DURING THIS TIME.

ISOLATED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS EXPECTED
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

ROGASH

In the hours before

Special weather statement, Jul 26, 1:35 PM MDT, 5 hours 11 minutes before
NMZ022-030-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
135 PM MDT SAT JUL 26 2003

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN NEW MEXICO...

AT 130 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS GRANT
COUNTY INTO HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO. STRONGEST STORMS
WERE MOVING THROUGH THE SILVER CITY AND REDROCK AREAS WITH STORMS
EXPECTED TO MOVE INTO THE LORDSBURG VICINITY BEFORE 230 PM.

THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINS. THE HEAVY RAINS MAY CAUSE PONDING OF WATER OVER
LOW LYING AREAS. PERSONS IN THE PATH OF THE STORMS SHOULD TAKE SHELTER
IMMEDIATELY. TRAVELERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
HEAVY RAINS AND WATER COVERED ROADS.
Local storm report, Jul 26, 2:55 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    3 N LORDSBURG             NM   0.75 INCH HAIL
07/26/03   HIDALGO
Local storm report, Jul 26, 4:30 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 E SILVER CITY           NM   0.75 INCH HAIL
07/26/03   GRANT                          SPOTTER REPORT
Local storm report, Jul 26, 4:30 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    1 E SILVER CITY           NM   0.75 INCH HAIL
07/26/03   GRANT                          SPOTTER REPORT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:10 PM MDTFlash Flood WarningEPZGrant2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.